News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gynecology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gynecology Answers List

Forum Name: Gynecology

Question: Was on Birth Control Missed Period


 Jasmine0808 - Thu May 17, 2007 9:33 pm

I'm a 23 year old female and have been taking ortho tri cyclen. I haven't been taking them at the same time everyday. A couple weeks ago I missed two days so I followed the instructions and took two that same day. A couple days later I got what I thought was my period, which was more than a week early since I had not started my blank pills. Even though I was bleeding I decided to finish the pack. The bleeding lasted about 3 days, and seemed heavier than my normal periods.

It has been 8 days and I still have not gotten my period. I have not started a new pack, because I still need to fill my prescription. In the last week I have noticed on two occasions a liquid discharge. I have been with the same partner for 7 years and we only use protection if I miss taking my pills. Since the odd early period we have been using a condom. Should I be concerned that I could be pregnant?
 Dr. Chan Lowe - Fri May 18, 2007 1:26 pm

User avatar Pregnancy is possible although probably less likely. I would recommend that you take a pregnancy test during the 5th week after your last period (before the few days) or 3 weeks after your last unprotected intercourse (which ever is later). If negative and there is still suspicion I would recommend repeating it in one week.

I suspect that the more likely scenario is that when you missed the few days of pills, your body's hormones took over again and the bleeding that you experienced was your uterine lining shedding from progesterone withdrawal during the two days. (Based on your description I am assuming that you were in the second half of your pill pack.) Susequently, upon taking the week of placebo pills, your body's estrogen began rebuilding the lining of your uterus causing you not to bleed during the placebo pills.

I would advise you to continue using a back up method until you have completed your next pill pack as you are very likely to ovulate during this cycle if my hypothesis is correct.

Best wishes. I hope this makes at least a little sense.
 Jasmine0808 - Fri May 18, 2007 11:30 pm

Thanks for your quick response. Your hypothesis makes sense. I took a test today, and it was negative. I have a pretty good feeling that I’m probably not pregnant. I just got a little worried when it was day 8 and my period still had not come. Thanks again! I really appreciate it.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here